Alert archive / Oregon / Red Flag Warnings in 2011

Red Flag Warning 10, NWS Medford, OR

September 12, 20116 counties in Oregon; Modoc County, Siskiyou County, California

NWS Medford, OR issued this red flag warning at Sep 12, 2011, 5:00 AM PDT for 6 counties in Oregon; Modoc County, Siskiyou County, California. It took effect at Sep 12, 2011, 11:00 AM PDT. It was in force for 11 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 12, 2011, 5:00 AM PDT (12:00 UTC)
In effect from
Sep 12, 2011, 11:00 AM PDT
Expired
Sep 12, 2011, 9:51 PM PDT
In force
11 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Siskiyou County, CA, Douglas County, OR, Harney County, OR, Jackson County, OR, Klamath County, OR, Lake County, OR, Lane County, OR

The radar

The Medford radar (KMAX), 111 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 12:34 PM PDTHAIL 0.7520 Nnw Chemult, ORHAIL COVERING GROUND 1-2 INCHES DEEP IN PLACES.
Sep 12, 12:34 PM PDTHAIL 0.882 Wnw Keno, OR1-2 INCHES OF HAIL COVERING THE GROUND. MANY LIVE PINE NEEDLES STRIPPED FROM TREE
Sep 12, 2:52 PM PDTHAIL 0.7520 Nnw Chemult, ORHAIL COVERING GROUND 1-2 INCHES IN PLACES
Sep 12, 4:50 PM PDTTSTM WND GST 303 E Klamath Falls, ORWIND GUSTS AROUND 30 MPH WITH OCCASIONAL LIGHTNING.
Sep 12, 5:30 PM PDTHAIL 0.254 N Keno, ORALSO RECEIVED 0.25 INCHES OF RAIN AND A WIND GUST TO 23 MPH.
Sep 12, 5:30 PM PDTHAIL 0.882 Wnw Keno, ORHAIL COVERS THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 0.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2011-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2011-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1886 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

692 
WWUS86 KMFR 121200
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
500 AM PDT MON SEP 12 2011


CAZ285-ORZ624-625-130000-
/O.NEW.KMFR.FW.W.0010.110912T1800Z-110913T0600Z/
MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
500 AM PDT MON SEP 12 2011

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 11 PM
   PDT THIS EVENING FOR LIGHTNING WITH INSUFFICIENT MOISTURE FOR
   FIRE ZONES 285...624 AND 625...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT
THIS EVENING. 

* AFFECTED AREA: FIRE ZONES 624...285 AND 625 

* THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL DEVELOP THIS
  AFTERNOON AND EVENING. WHILE THESE STORMS WILL BE WET...STRIKES
  OUTSIDE THE PRECIPITATION COLUMN WILL LIKELY INITIATE FIRES.
  GUSTY AND ERRATIC WINDS WILL ACCOMPANY THE THUNDERSTORMS.

* PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL
CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH.

&&

$$


VISIT US AT WWW.WEATHER.GOV/MEDFORD
2 follow-up statements
164 
WWUS86 KMFR 122059
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
159 PM PDT MON SEP 12 2011

CAZ284-ORZ617-623-130600-
/O.EXA.KMFR.FW.W.0010.000000T0000Z-110913T0600Z/
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-UMPQUA NATIONAL FOREST-SOUTHERN OREGON CASCADES-
159 PM PDT MON SEP 12 2011

...RED FLAG WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR
LIGHTNING WITH INSUFFICIENT MOISTURE FOR FIRE ZONES 284...617 AND
623...

* AFFECTED AREA: FIRE ZONES 284...623 AND 617 

* THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL DEVELOP THIS
  AFTERNOON AND EVENING. WHILE THESE STORMS WILL BE WET...
  NUMEROUS STRIKES OUTSIDE THE PRECIPITATION COLUMN WILL LIKELY
  INITIATE FIRES. GUSTY AND ERRATIC WINDS WILL ACCOMPANY THE
  THUNDERSTORMS. 

* IMPACTS...MANY WILDFIRES MAY BE IGNITED THIS AFTERNOON AND
  EVENING. ANY REMAINING FIRES AND SLEEPERS MAY BE FURTHER FANNED
  BY GUSTY WINDS ON THURSDAY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL
CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH.

&&

$$

CAZ285-ORZ624-625-130600-
/O.CON.KMFR.FW.W.0010.000000T0000Z-110913T0600Z/
MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
159 PM PDT MON SEP 12 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR LIGHTNING WITH INSUFFICIENT MOISTURE FOR FIRE ZONES
285...624 AND 625...

* AFFECTED AREA: FIRE ZONES 624...285 AND 625 

* THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL DEVELOP THIS
  AFTERNOON AND EVENING. WHILE THESE STORMS WILL BE WET...
  NUMEROUS STRIKES OUTSIDE THE PRECIPITATION COLUMN WILL LIKELY
  INITIATE FIRES. GUSTY AND ERRATIC WINDS WILL ACCOMPANY THE
  THUNDERSTORMS.

* IMPACTS...MANY WILDFIRES MAY BE IGNITED THIS AFTERNOON AND
  EVENING. ANY REMAINING FIRES AND SLEEPERS MAY BE FURTHER FANNED
  BY GUSTY WINDS ON THURSDAY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL
CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH.

&&

$$
SVEN

VISIT US AT WWW.WEATHER.GOV/MEDFORD
677 
WWUS86 KMFR 130451
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
951 PM PDT MON SEP 12 2011


CAZ284-285-ORZ617-623>625-130600-
/O.CAN.KMFR.FW.W.0010.000000T0000Z-110913T0600Z/
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
UMPQUA NATIONAL FOREST-SOUTHERN OREGON CASCADES-
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
951 PM PDT MON SEP 12 2011

...RED FLAG WARNING IS CANCELLED FOR LIGHTNING WITH INSUFFICIENT
MOISTURE FOR FIRE ZONES 284...285...617...623...624 AND 625...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED
FLAG WARNING. 

* AFFECTED AREA: FIRE ZONES 284...285...617...623...624 AND 625.

* THUNDERSTORMS...CONVECTIVE ACTIVITY HAS DIMINISHED TO A FEW
  SHOWERS. THUNDERSTORMS ARE EXPECTED AGAIN TUESDAY AFTERNOON AND
  EVENING BUT LIGHTNING COVERAGE WILL ONLY BE ISOLATED AND THE
  REGION OF INSTABILITY WILL SHIFT SOUTHEASTWARD. THIS WILL
  DECREASE THE PROBABILITY OF LIGHTNING IN ZONE 617 AND NORTHERN
  PORTIONS OF ZONES 623...624 AND 625.


$$
DW

VISIT US AT WWW.WEATHER.GOV/MEDFORD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Sep 12, 3:55 AM PDT, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 12, 3:55 AM PDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
355 AM PDT MON SEP 12 2011

.DISCUSSION...THE MAIN FOCUS FOR TODAY WILL ONCE AGAIN BE FROM
THE TRINITY ALPS NORTHWARD ALONG THE CASCADES AND OVER TO THE EAST
SIDE...WHERE THE POTENTIAL EXISTS FOR ISOLATED TO SCATTERED
THUNDERSTORMS. THE UPPER LOW THAT HAS BEEN PARKED OVER SOUTHERN
CALIFORNIA REMAINS THERE AND CONTINUES TO FEED MOIST AIR AT MID
LEVELS NORTHWARD ALONG THE SIERRA CREST AND INTO OUR CWA. ANOTHER
SHORT WAVE COMING AROUND THE PERIPHERY OF THIS LOW WILL PROVIDE
SUBTLE LIFT FOR THUNDERSTORMS AGAIN THIS AFTERNOON AND EVENING.
THE BEST INSTABILITY RESIDES IN NEARLY THE SAME AREAS AS
YESTERDAY...FROM THE SIERRA CREST NORTHWARD INTO MODOC
COUNTY...EASTERN SISKIYOU COUNTY AND SOUTHERN PORTIONS OF LAKE AND
KLAMATH COUNTIES. IT IS IN THESE LOCATIONS THAT WE EXPECT
SCATTERED COVERAGE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING...AND HAVE ONCE AGAIN HOISTED A RED FLAG WARNING TO COVER
THIS THREAT. SINCE PWATS WILL BE INCREASING THROUGHOUT THE DAY AND
SUB CLOUD HUMIDITIES ARE SLIGHTLY HIGHER THAN YESTERDAY...WE DO
EXPECT MOST OF THE STORMS TO PRODUCE WETTING RAINS. EVEN
SO...AFTER A PROLONGED DRY SPELL LATE THIS SUMMER...FUELS REMAIN
VERY DRY AND FIRE DANGER IN THESE AREAS IS STILL VERY HIGH TO
EXTREME. ANY LIGHTNING STRIKES OUTSIDE THE MAIN RAIN CORES COULD
INITIATE FIRES. GUSTY OUTFLOW WINDS AND SMALL HAIL MAY ALSO
ACCOMPANY ANY STORM.

THE WEATHER PATTERN CHANGES VERY LITTLE ON TUESDAY WITH THE SAME
GENERAL AREAS SEEING AT LEAST ISOLATED THUNDERSTORMS...THOUGH THE
AREAL EXTENT OF SCATTERED COVERAGE MAY SHIFT A BIT FARTHER TO THE
SOUTH AND EAST AS THE UPPER LOW SHIFTS SLIGHTLY EASTWARD.

BY WEDNESDAY THE MODELS ARE INDICATING MORE OF A SOUTHWESTERLY
FLOW ALOFT DEVELOPING ACROSS THE CWA. THIS SHOULD TEND TO SHIFT
THE FOCUS OF THUNDERSTORMS TO THE SOUTH AND EAST. HOWEVER...THE
NAM AND THE SREF CONTINUE TO SHOW WEAK INSTABILITY AND ENOUGH
MOISTURE TO INCLUDE A SLIGHT CHANCE OF THUNDERSTORMS OVER FAR
SOUTHERN AND EASTERN SECTIONS OF THE CWA DURING THE AFTERNOON AND
EVENING.

THURSDAY INTO THE WEEKEND...A PROGRESSIVE FLOW PATTERN ACROSS THE
NORTH PACIFIC WILL ALLOW A SHORT WAVE TROUGH TO APPROACH THE
COASTAL WATERS THURSDAY...THEN MOVE THROUGH THE CWA THURSDAY
NIGHT INTO FRIDAY. THE MODELS HAVE BEEN DIFFERING ON THE STRENGTH
OF THIS FEATURE AND IT IS PLAUSIBLE THAT THIS COULD BRING A FEW
SHOWERS TO THE COAST OR THE CASCADES AND ALSO THUNDERSTORMS OVER
THE SE PORTION OF THE CWA THURSDAY EVENING AND NIGHT...BUT
EVIDENCE IS NOT OVERWHELMING...SO MAINTAINED A DRY FORECAST FOR
NOW. ONE THING IT WILL DO IS CONTINUE THE COOL DOWN. TEMPERATURES
WILL FINALLY GET BACK TO OR EVEN DIP SLIGHTLY BELOW THE SEASONAL
AVERAGES. THIS WOULD PUT HIGH TEMPERATURES ONLY IN THE LOWER TO
MID 80S IN MEDFORD. IT WILL ALSO REINFORCE THE MARINE LAYER ALONG
THE COAST. SHORT WAVE RIDGING WILL MOVE IN FRIDAY NIGHT INTO
SATURDAY WITH DRY WEATHER. THE NEXT WEAK TROUGH WILL SWING
THROUGH THE AREA SATURDAY NIGHT INTO SUNDAY.

&&

.AVIATION...THE MARINE LAYER HAS DEEPENED OVERNIGHT INTO EARLY
THIS MORNING AND CEILINGS HAVE LIFTED TO MVFR IN MOST LOCATIONS
WITH JUST PATCHY MVFR FOG OVER THE VALLEYS JUST INLAND. THE
STRATUS HAS PUSHED INTO THE NORTHERN UMPQUA BASIN AND MAY BE VERY
CLOSE TO KRBG FOR A FEW HOURS THIS MORNING. BY THIS
AFTERNOON...STRATUS SHOULD RETREAT BACK TOWARD THE COAST AND
CEILINGS SHOULD CONTINUE TO RISE. BUT...WITH ONSHORE GRADIENTS
STRONG ENOUGH...MANY AREAS WILL JUST STAY MVFR THROUGH THE DAY.
VFR EXPECTED ACROSS THE REST OF THE FORECAST AREA TODAY.
HOWEVER...ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP EARLY
THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS MAINLY FROM THE
CASCADES EASTWARD...LIKELY IMPACTING KLMT. MODERATE TO TOWERING
CUMULUS WILL LIKELY DEVELOP BY 19Z AND CONTINUE THROUGH 06Z.
TURBULENCE IS LIKELY IN THE VICINITY OF THESE BUILDUPS AND GUSTY
OUTFLOW WINDS AND SMALL HAIL MAY ACCOMPANY ANY THUNDERSTORM.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING FROM 11 AM THIS MORNING TO 11 PM PDT THIS
     EVENING FOR ORZ029>031.

CA...RED FLAG WARNING FROM 11 AM THIS MORNING TO 11 PM PDT THIS
     EVENING FOR CAZ084-085.
PZ...NONE.

SPILDE
Hazardous weather outlook, Sep 11, 9:18 PM PDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
918 PM PDT SUN SEP 11 2011

CAZ285-ORZ624-625-120530-
MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
918 PM PDT SUN SEP 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CA AND OR.

.DAY ONE...TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
FOR THE NEXT COUPLE OF HOURS...BUT SHOULD DIMINISH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY
AFTERNOON AND EVENING. THESE STORMS WILL HAVE THE CAPABILITY OF
PRODUCING NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES...GUSTY
OUTFLOW WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 5:02 PM PDTSpecial Weather StatementMFR43 min
Sep 12, 3:36 PM PDTSevere Thunderstorm WarningMFRDouglas, Klamath24 min
Sep 12, 4:56 PM PDTSpecial Weather StatementMFR34 min

Nearby

Red Flag Warnings in Oregon, 2011Red Flag Warnings in California, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.